Author(s): Lewis RK, Paloucek FP, Lewis RK, Paloucek FP
Abstract Share this page
Abstract The assessment and treatment of acute acetaminophen toxicity are reviewed, and several unresolved issues are discussed. The drug most commonly involved in analgesic ingestions, as a single agent or in combination, is acetaminophen. Hepatotoxicity, the major manifestation of acetaminophen ingestion, is believed to result from the accumulation of a toxic metabolite, N-acetylimidoquinone. The clinical features of acetaminophen toxicity are divided into four stages ranging from minor symptoms, such as gastrointestinal irritation, to coma and death. The most reliable method for assessing the severity of acetaminophen ingestion is comparison of serum acetaminophen concentrations with the Rumack-Matthew nomogram. Delaying the start of antidotal therapy for more than 10 hours after the ingestion increases the risk of toxicity; no benefit is observed when antidotal therapy is initiated more than 24 hours after ingestion. Acetaminophen is often marked in combination with other drugs; a detailed patient history and a urine toxicology screen help determine whether multiple toxic ingestions have occurred. The roles of ipecac, gastric lavage, and activated charcoal in therapy are controversial. The mainstay of treatment for acetaminophen intoxication is a 17-dose course of acetylcysteine.
This article was published in Clin Pharm
and referenced in Journal of Drug Metabolism & Toxicology